Pain happens and sometimes it happens to someone who is pregnant. Everyone knows that pregnancy and pills do not mix very well. Yet, the need for medication pain management is occasionally unavoidable because a mother-to-be needs to do chores, go to work, care for other children, and take care of herself. If the expectant mother needs to use opioids to manage pain, she and her doctors should anticipate that the baby will go into withdrawals shortly after he/she is born. The newborn baby will experience a condition called Neonatal Abstinence Syndrome (NAS).
How does a baby get hooked on drugs? If the mother is taking regularly using certain chemicals, her baby also becomes passively dependent to whatever mom is taking. Both mom and baby are physically dependent to the chemical. Mom passes chemicals to the baby via the blood in the umbilical cord and through the placental barrier. Thus, a mother's opioid dependency also becomes the baby's dependency.
Opioids are not the only chemicals that can cause NAS. Other non-opioids such as alcohol, barbiturates, diazepams, diphenhyramine, and some anti-depressant medications like imipramine, Paxil, Zoloft and Prozac are also sources of withdrawals in a newborn. Once the passively-piped supply of the drug to the baby from the mother is shut off, the blood levels of the chemical within the newborn immediately start to drop. Because the newborn is already physically dependent on the chemicals, withdrawal symptoms will ensue because the body thinks that it will die without the chemicals it is dependent on.
Imagine being born and then immediately feeling like you are going to die. That unimaginable experience is exactly what a newborn with NAS will be going through. The withdrawal symptoms can start within the first 24 hours or up to the first week. As soon as the blood level of the chemical has dropped below a certain threshold, the baby can then start to experience a constellation of symptoms known as NAS. These symptoms include what is seen in most adults in withdrawals like tremors, diarrhea, and vomiting. Unique signs of withdrawals in a baby also include: excessive sucking, poor feeding, frequent regurgitation, high pitched cry, and weight loss. All of this can be life-threatening to a newborn which is why those who have NAS are treated in the neonatal intensive care unit (NICU).
Some proper prior planning can help to minimize the risk to the baby. Start with a good team of professionals: an obstetrician takes care of the mother, a pediatrician takes care of the baby, nurses support everyone, and family is there to fill in the gaps. Prior to the birth of a child, the first preference is to wean the mother off of all concerned chemicals in the weeks prior to the due date if possible. If weaning is not possible, medication substitutions can help minimize the immediacy in which NAS hits the baby. For example, those mothers-to-be using hydrocodone are better off using methadone because methadone is slowly metabolized with an extra long half-life. This extra time allows the baby to get past the delivery day without going into withdrawals immediately. With a good team, proper planning, and the right treatment, NAS is not insurmountable.